Good morning everyone!
About three weeks ago I came down with a bad sinus infection. I have had many of these over my life, so I knew exactly what was wrong. I called the docs office hoping he would just send in a script for me for an anti-biotic. He did, so I started taking Augmentin, an anti-biotic I have taken many times in my life!
I took them over the weekend and by Monday I was feeling bad. I was turning yellow, getting very itchy and was extremely tired. I had some ongoing scripts for bloodwork so I decided I would go ahead and get that done.
Well, that was Monday morning and they called me Monday evening to tell me that all of my liver enzymes were out of whack and I needed to go in for an abdominal ultrasound to make sure there were no blockages in my bile ducts. I went for the test on the following day results were good. No blockages or stones.
But I was getting sicker, yellower, itchier and more and more exhausted. Something was obviously wrong. My doc referred me to a GI and I got in to see him a few days later. He felt sure that the problem was something called a "drug induced liver injury (DILI)". I had never heard of that. He said it's fairly uncommon, but has been known to happen, specially with Augmentin.
I was sent for an mrcp which also showed no stones or constrictions in my bile ducts, but it did leave one area in question. They weren't sure what was going on so he wanted me to go for an endoscopic ultrasound.
Of course, I had stopped the meds days ago, and I was finally starting to turn the corner. I felt better, was less yellow and FINALLY the itching was slowing down.
I had the EUS yesterday and they told me everything looks GREAT! No questioning, no wondering. Everything looks absolutely normal. I am improving every day and feel pretty darn good. It was a long tthree weeks.
I have been enrolled in an interesting study for drug induced liver injuries and will be monitored for a few years, but it looks like there has been no permanent damage. Thank goodness!
I just wanted to warn you all about this drug and to be aware what meds your doc is ordering for you. There is no reason to believe that my cholangiocarcinoma history made me any more susceptible to this kind of thing, but it is something to be aware of. I should never have been prescribed this medicine.
So, three weeks and thousands of dollars later, I'm doing fine and will make a full recovery, but you all know how scary it can be when you unexpectedly turn yellow and start to feel bad.
Hugs to you all!